Advertisement

Resonance and Singularities

  • Henk W. BroerEmail author
  • Gert Vegter
Conference paper
Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS, volume 54)

Abstract

The phenomenon of resonance will be dealt with from the viewpoint of dynamical systems depending on parameters and their bifurcations. Resonance phenomena are associated to open subsets in the parameter space, while their complement corresponds to quasi-periodicity and chaos. The latter phenomena occur for parameter values in fractal sets of positive measure. We describe a universal phenomenon that plays an important role in modelling. This paper gives a summary of the background theory, veined by examples.

Keywords

Hopf Bifurcation Rotation Number Invariant Circle Sacker Bifurcation Drive Oscillator 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Notes

Acknowledgements

The author thanks Konstantinos Efstathiou, Aernout van Enter and Ferdinand Verhulst for their help in the preparation of this paper.

References

  1. 1.
    Arnol’d, V.I.: Small divisors I: on mappings of the circle onto itself. Am. Math. Soc. Transl. Ser. 2 46. 213–284 (1965)Google Scholar
  2. 2.
    Arnold, V.I.: Mathematical Methods of Classical Mechanics. GTM 60. Springer, New York (1978). 2nd edn. (1989)Google Scholar
  3. 3.
    Arnold, V.I.: Geometrical Methods in the Theory of Ordinary Differential Equations. Springer, New York (1983). Grundlehren der mathematischen Wissenschaften, vol. 250, 2nd edn. Springer (1988)Google Scholar
  4. 4.
    Arnold, V.I., Avez, A.: Probèmes Ergodiques de la Mécanique classique. Gauthier-Villars, Paris (1967); Ergodic Problems of Classical Mechanics. Benjamin (1968). 2nd edn. Addison-Wesley (1989)Google Scholar
  5. 5.
    Arnol’d, V.I., Kozlov, V.V., Neishtadt, A.I.: Mathematical aspects of classical and celestial mechanics. In: Arnol’d, V.I. (ed.) Dynamical Systems III. Springer, Berlin/New York (1988). 3rd edn. Springer (2006)Google Scholar
  6. 6.
    Avila, A., Damanik, D.: Generic singular spectrum for ergodic Schrödinger operators. Duke Math. J. 130(2), 393–400 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Baesens, C., Guckenheimer, J., Kim, S., MacKay, R.S.: Three coupled oscillators: mode-locking, global bifurcation and toroidal chaos. Phys. D 49(3), 387–475 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Beersma, D.G.M., Broer, H.W., Cargar, K.A., Efstathiou, K., Hoveijn, I.: Pacer cell response to periodic Zeitgebers. Preprint University of Groningen (2011)Google Scholar
  9. 9.
    Bennett, M., Schatz, M.F., Rockwood, H., Wiesenfeld, K.: Huygens clocks. Proc. R. Soc. Lond. A 458, 563–579 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Braaksma, B.L.J., Broer, H.W.: On a quasi-periodic Hopf bifurcation. Annales Insitut Henri Poincaré, Analyse non linéaire 4, 115–168 (1987)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Braaksma, B.L.J., Broer, H.W., Huitema, G.B.: Towards a quasi-periodic bifurcation theory. Mem. AMS 83(421), 81–175 (1990)MathSciNetGoogle Scholar
  12. 12.
    Broer, H.W.: KAM theory: the legacy of Kolmogorov’s 1954 paper. Bull. AMS (New Series) 41(4), 507–521 (2004)Google Scholar
  13. 13.
    Broer, H.W.: Normal forms in perturbation theory. In: Meyers, R. (ed.) Encyclopædia of Complexity & System Science, pp. 6310–6329. Springer, New York (2009)CrossRefGoogle Scholar
  14. 14.
    Broer, H.W.: Resonance and fractal geometry. Acta Appl. Math. 120(1), 61–86 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Broer, H.W., Levi, M.: Geometrical aspects of stability theory for Hill’s equations. Arch. Ration. Mech. Anal. 131, 225–240 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Broer, H.W., Roussarie, R.: Exponential confinement of chaos in the bifurcations sets of real analytic diffeomorphisms. In: Broer, H.W., Krauskopf, B., Vegter, G. (eds.) Global Analysis of Dynamical Systems, pp. 167–210. IoP Publishing, Bristol (2001)CrossRefGoogle Scholar
  17. 17.
    Broer, H.W., Simó, C.: Hill’s equation with quasi-periodic forcing: resonance tongues, instability pockets and global phenomena. Bol. Soc. Bras. Mat. 29, 253–293 (1998)CrossRefzbMATHGoogle Scholar
  18. 18.
    Broer, H.W., Simó, C.: Resonance tongues in Hill’s equations: a geometric approach. J. Differ. Equ. 166, 290–327 (2000)CrossRefzbMATHGoogle Scholar
  19. 19.
    Broer, H.W., Takens, F.: Formally symmetric normal forms and genericity. Dyn. Rep. 2, 36–60 (1989)MathSciNetGoogle Scholar
  20. 20.
    Broer, H.W., Takens, F.: Dynamical Systems and Chaos. Applied Mathematical Sciences, vol. 172. Springer, New York (2011)Google Scholar
  21. 21.
    Broer, H.W., Vegter, G.: Subordinate Sil’nikov bifurcations near some singularities of vector fields having low codimension. Ergod. Theory Dyn. Syst. 4, 509–525 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Broer, H.W., Vegter, G.: Bifurcational aspects of parametric resonance. Dyn. Rep. New Ser. 1, 1–51 (1992)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Broer, H.W., Vegter, G.: Generic Hopf-Neĭmark-Sacker bifurcations in feed forward systems. Nonlinearity 21, 1547–1578 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Broer, H.W., Huitema, G.B., Takens, F.: Unfoldings and bifurcations of quasi-periodic tori. Mem. Am. Math. Soc. 83(#421), 1–82 (1990)Google Scholar
  25. 25.
    Broer, H.W., Simó, C., Tatjer, J.C.: Towards global models near homoclinic tangencies of dissipative diffeomorphisms. Nonlinearity 11(3), 667–770 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Broer, H.W., Simó, C., Vitolo, R.: Bifurcations and strange attractors in the Lorenz-84 climate model with seasonal forcing. Nonlinearity 15(4), 1205–1267 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Broer, H.W., Golubitsky, M., Vegter, G.: The geometry of resonance tongues: a singularity theory approach. Nonlinearity 16, 1511–1538 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Broer, H.W., Hanßmann, H., Jorba, Á., Villanueva, J., Wagener, F.O.O.: Normal-internal resonances in quasi-periodically forces oscillators: a conservative approach. Nonlinearity 16, 1751–1791 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Broer, H.W., Puig, J., Simó, C.: Resonance tongues and instability pockets in the quasi-periodic Hill-Schrödinger equation. Commun. Math. Phys. 241, 467–503 (2003)zbMATHGoogle Scholar
  30. 30.
    Broer, H.W., Golubitsky, M., Vegter, G.: Geometry of resonance tongues. In: Singularity Theory. Proceedings of the 2005 Marseille Singularity School and Conference, Marseille, pp. 327–356 (2007)Google Scholar
  31. 31.
    Broer, H.W., Hanßmann, H., Hoo, J.: The quasi-periodic Hamiltonian Hopf bifurcation. Nonlinearity 20, 417–460 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Broer, H.W., Hoo, J., Naudot, V.: Normal linear stability of quasi-periodic tori. J. Differ. Equ. 232, 355–418 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Broer, H.W., Efstathiou, K., Subramanian, E.: Robustness of unstable attractors in arbitrarily sized pulse-coupled systems with delay. Nonlinearity 21, 13–49 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Broer, H.W., Efstathiou, K., Subramanian, E.: Heteroclinic cycles between unstable attractors. Nonlinearity 21, 1385–1410 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Broer, H.W., Hanßmann, H., You, J.: On the destruction of resonant Lagrangean tori in Hamiltonian systems. In: Johann, A., Kruse, H.-P., Rupp, F., Schmitz, S. (eds.) Recent Trends in Dynamical Systems, Proceedings of a Conference in Honor of Jürgen Scheurle. Springer Proceedings in Mathematics & Statistics, vol. 35, Chapter  13 (2013 to appear). ISBN 978-3-0348-0450-9
  36. 36.
    Broer, H.W., Holtman, S.J., Vegter, G.: Recognition of the bifurcation type of resonance in a mildly degenerate Hopf-Neĭmark-Sacker families. Nonlinearity 21, 2463–2482 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Broer, H.W., Simó, C., Vitolo, R.: The Hopf-Saddle-Node bifurcation for fixed points of 3D-diffeomorphisms, analysis of a resonance ‘bubble’. Phys. D 237, 1773–1799 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Broer, H.W., Simó, C., Vitolo, R.: The Hopf-Saddle-Node bifurcation for fixed points of 3D-diffeomorphisms, the Arnol’d resonance web. Bull. Belg. Math. Soc. Simon Stevin 15, 769–787 (2008)MathSciNetzbMATHGoogle Scholar
  39. 39.
    Broer, H.W., Ciocci, M.C., Hanßmann, H., Vanderbauwhede, A.: Quasi-periodic stability of normally resonant tori. Phys. D 238, 309–318 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Broer, H.W., Holtman, S.J., Vegter, G., Vitolo, R.: Geometry and dynamics of mildly degenerate Hopf-Neĭmarck-Sacker families near resonance. Nonlinearity 22, 2161–2200 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Broer, H.W., Holtman, S.J., Vegter, G.: Recognition of resonance type in periodically forced oscillators. Phys.-D 239(17), 1627–1636 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Broer, H.W., Simó, C., Vitolo, R.: Chaos and quasi-periodicity in diffeomorphisms of the solid torus. DCDS-B 14(3), 871–905 (2010)CrossRefzbMATHGoogle Scholar
  43. 43.
    Broer, H.W., Dijkstra, H.A., Simó, C., Sterk, A.E., Vitolo, R.: The dynamics of a low-order model for the Atlantic Multidecadal Oscillation. DCDS-B 16(1), 73–102 (2011)CrossRefzbMATHGoogle Scholar
  44. 44.
    Broer, H.W., Holtman, S.J., Vegter, G., Vitolo, R.: Dynamics and Geometry Near Resonant Bifurcations. Regul. Chaotic Dyn. 16(1–2), 39–50 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    Broer, H.W., Hanßmann, H., Wagener, F.O.O.: Quasi-periodic bifurcation theory: the geometry of kam (2012). (to appear)Google Scholar
  46. 46.
    Chenciner, A.: Bifurcations de points fixes elliptiques. I. Courbes invariantes. Publ. Math. IHÉS 61, 67–127 (1985)MathSciNetzbMATHGoogle Scholar
  47. 47.
    Chenciner, A.: Bifurcations de points fixes elliptiques. II. Orbites périodiques et ensembles de Cantor invariants. Invent. Math. 80, 81–106 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  48. 48.
    Chenciner, A.: Bifurcations de points fixes elliptiques. III. Orbites périodiques de “petites” périodes et élimination résonnante des couples de courbes invariantes. Publ. Math. IHÉS 66, 5–91 (1988)MathSciNetzbMATHGoogle Scholar
  49. 49.
    Ciocci, M.C., Litvak-Hinenzon, A., Broer, H.W.: Survey on dissipative kam theory including quasi-periodic bifurcation theory based on lectures by Henk Broer. In: Montaldi, J., Ratiu, T. (eds.) Geometric Mechanics and Symmetry: The Peyresq Lectures. LMS Lecture Notes Series, vol. 306, pp. 303–355. Cambridge University Press, Cambridge (2005)CrossRefGoogle Scholar
  50. 50.
    Correia, A., Laskar, J.: Mercury’s capture into the 3/2 spin-orbit resonance as a result of its chaotic dynamics. Nature 429, 848–850 (2004)CrossRefGoogle Scholar
  51. 51.
    Cushman, R.H., van der Meer, J.C.: The Hamiltonian Hopf bifurcation in the Lagrange top. In: Albert, C. (ed.) Géometrie Symplectique et Méchanique, Colloque International, La Grande Motte, 23–28 Mai 1988. Lecture Notes in Mathematics, vol. 1416, pp. 26–38 (1990)CrossRefGoogle Scholar
  52. 52.
    de Sitter, W.: On the libration of the three inner large satellites of Jupiter. Publ. Astron. Lab. Gron. 17, 1–119 (1907)Google Scholar
  53. 53.
    de Sitter, W.: New mathematical theory of Jupiters satellites. Ann. Sterrewacht Leiden, XII (1925)Google Scholar
  54. 54.
    Devaney, R.L.: An Introduction to Chaotic Dynamical Systems, 2nd edn. Addison-Wesley, Redwood City (1989). 2nd edn. Westview Press (2003)Google Scholar
  55. 55.
    Eliasson, L.H.: Floquet solutions for the one-dimensional quasi-periodic Schrödinger equation. Commun. Math. Phys. 146, 447–482 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  56. 56.
    Golubitsky, M., Guillemin, V.: Stable Mappings and Their Singularities. Springer, New York (1973). GTM, vol. 14. Springer (1973)Google Scholar
  57. 57.
    Golubitsky, M., Schaeffer, D.G.: Singularities and Groups in Bifurcation Theory Vol. I. Springer, New York (1985)CrossRefGoogle Scholar
  58. 58.
    Golubitsky, M., Stewart, I., Schaeffer, D.G.: Singularities and Groups in Bifurcation Theory Vol. II. Applied Mathematical Sciences, vol. 69 Springer, New York (1988)Google Scholar
  59. 59.
    Guckenheimer, J., Holmes, P.: Nonlinear Oscillations, Dynamical Systems, and Bifurcations of Vector Fields, 5th edn. Applied Mathematical Sciences, vol. 42. Springer, New York (1997)Google Scholar
  60. 60.
    Hopf, E.: A mathematical example displaying features of turbulence. Commun. (Pure) Appl. Math. 1, 303–322 (1948)Google Scholar
  61. 61.
    Hopf, E.: Repeated branching through loss of stability, an example. In: Diaz, J.B. (ed.) Proceedings of the Conference on Differential Equations, College Park, MD 1955, pp. 49–56. University Maryland book store (1956)Google Scholar
  62. 62.
    Huygens, C.: Œvres complètes de Christiaan Huygens., vol. 5, pp. 241–263 and vol. 17, pp. 156–189. Martinus Nijhoff, La Haye (1888–1950)Google Scholar
  63. 63.
    Kuznetsov, Yu.A.: Elements of Applied Bifurcation Theory, 3rd edn. Applied Mathematical Sciences, vol. 112. Springer, New York (2004)Google Scholar
  64. 64.
    Landau, L.D.: On the problem of turbulence. Dokl. Akad. Nauk SSSR 44, 339–342 (1944)Google Scholar
  65. 65.
    Landau, L.D., Lifshitz, E.M.: Fluid Mechanics, 2nd edn. Pergamon, Oxford/New York (1987)zbMATHGoogle Scholar
  66. 66.
    Newhouse, S.E., Palis, J., Takens, F.: Bifurcations and stability of families of diffeomorphisms. Publ. Math. IHES 57, 5–71 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  67. 67.
    Newhouse, S.E., Ruelle, D., Takens, F.: Occurrence of strange Axiom A attractors near quasi-periodic flows on \({\mathbb{T}}^{m},\) m ≤ 3. Commun. Math. Phys. 64, 35–40 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  68. 68.
    Mandelbrot, B.B.: The Fractal Geometry of Nature. Freeman, New York (1977)Google Scholar
  69. 69.
    Moser, J.K.: On invariant curves of area-preserving mappings of an annulus. Nachrichten Akademie Wissenschaften Göttingen, Mathematisch–Physikalische Klasse II. 1, 1–20 (1962)Google Scholar
  70. 70.
    Moser, J.K.: Lectures on Hamiltonian systems. Mem. Am. Math. Soc. 81, 1–60 (1968)Google Scholar
  71. 71.
    Moser, J.K.: Stable and Random Motions in Dynamical Systems, with Special Emphasis to Celestial Mechanics. Annals Mathematical Studies, vol. 77. Princeton University Press, Princeton (1973). Princeton Landmarks in Mathematics (2001)Google Scholar
  72. 72.
    Moser, J.K., Pöschel, J.: An extension of a result by Dinaburg and Sinai on quasi-periodic potentials. Comment. Math. Helv. 59, 39–85 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  73. 73.
    Nitecki, Z.: Differentiable Dynamics. An Introduction to the Orbit Structure of Diffeomorphisms. Massachusetts Institute of Technology, Cambridge (1971)zbMATHGoogle Scholar
  74. 74.
    Oxtoby, J.: Measure and Category. Springer, New York (1971). 2nd edn. Springer (1980)Google Scholar
  75. 75.
    Palis, J., Takens, F.: Hyperbolicity & Sensitive Chaotic Dynamics at Homoclinic Bifurcations. Cambridge University Press, Cambridge/New York (1993)zbMATHGoogle Scholar
  76. 76.
    Poincaré, J.H.: Les Méthodes Nouvelles de la Mécanique Céleste I, II, III. Gauthier-Villars, Paris (1892, 1893, 1899). Republished by Blanchard (1987)Google Scholar
  77. 77.
    Pogromsky, A., Rijlaarsdam, D., Nijmeijer, H.: Experimental Huygens synchronization of oscillators. In: Thiel, M., Kurths, J., Romano, M.C., Moura, A., Károlyi, G. (eds.) Nonlinear Dynamics and Chaos: Advances and Perspectives. Springer Complexity, pp. 195–210. Springer, New York/Berlin/Heidelberg (2010)CrossRefGoogle Scholar
  78. 78.
    Ruelle, D., Takens, F.: On the nature of turbulence. Commun. Math. Phys. 20, 167–192 (1971); 23, 343–344 (1971)Google Scholar
  79. 79.
    Sanders, J.A., Verhulst, F., Murdock, J.: Averaging Methods in Nonlinear Dynamical Systems, Rev. 2nd edn. Applied Mathematical Sciences, vol. 59. Springer, New York (2007)Google Scholar
  80. 80.
    Siegel, C.L., Moser, J.K.: Lectures on Celestial Mechanics. Springer, Berlin/New York (1971)CrossRefzbMATHGoogle Scholar
  81. 81.
    Simon, B.: Operators with singular continuous spectrum: I. General operators. Ann. Math. 141, 131–145 (1995)CrossRefzbMATHGoogle Scholar
  82. 82.
    Sterk, A.E., Vitolo, R., Broer, H.W., Simó, C., Dijkstra, H.A.: New nonlinear mechanisms of midlatitude atmospheric low-frequency variability. Phys. D 239(10), 702–718 (2010)CrossRefzbMATHGoogle Scholar
  83. 83.
    Stoker, J.J.: Nonlinear Vibrations in Mechanical and Electrical Systems, 2nd edn. Wiley, New York (1992)zbMATHGoogle Scholar
  84. 84.
    Strogatz, S.H.: Nonlinear Dynamics and Chaos. Addison Wesley, Reading (1994)Google Scholar
  85. 85.
    Takens, F.: Forced oscillations and bifurcations. In: Applications of Global Analysis I. Communications of the Mathematical Institute, Rijksuniversiteit Utrecht (1974). In: Broer, H.W., Krauskopf, B., Vegter, G. (eds.) Global Analysis of Dynamical Systems. IoP Publishing, pp. 1–62 (2001)Google Scholar
  86. 86.
    Thom, R.: Stabilité Structurelle et Morphogénèse. Benjamin, Reading (1972). Addison-Wesley (1989)Google Scholar
  87. 87.
    Verhulst, F.: Nonlinear Differential Equations and Dynamical Systems. Universitext, 2nd edn. Springer, Berlin (1996). Universitext, 2nd edn. Springer (2000)Google Scholar
  88. 88.
    Vitolo, R., Broer, H.W., Simó, C.: Quasi-periodic bifurcations of invariant circles in low-dimensional dissipative dynamical systems. Regul. Chaotic Dyn. 16(1–2), 154–184 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  89. 89.
    Vanderbauwhede, A.: Branching of periodic solutions in time-reversible systems. In: Broer, H.W., Takens, F. (eds.) Geometry and Analysis in Non-linear Dynamics. Volume 222 of Pitman Research Notes in Mathematics, pp. 97–113. Pitman, London (1992)Google Scholar
  90. 90.
    Vanderbauwhede, A.: Subharmonic bifurcation at multiple resonances. In: Eliady, S., Allen, F., Elkhaeder, A., Mughrabi, T., Saleh, M. (eds.) Proceedings of the Mathematics Conference, (Birzeit August 1988), pp. 254–276. World Scientific, Singapore (2000)Google Scholar
  91. 91.
    van der Pol, B.: De amplitude van vrije en gedwongen triode-trillingen. Tijdschr. Ned. Radiogenoot. 1, 3–31 (1920)Google Scholar
  92. 92.
    van der Pol, B.: The nonlinear theory of electric oscillations. Proc. Inst. Radio Engl. 22, 1051–1086 (1934) Reprinted in: Selected Scientific Papers. North-Holland (1960)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  1. 1.Johann Bernoulli Institute for Mathematics and Computer ScienceUniversity of GroningenGroningenThe Netherlands

Personalised recommendations